Kansas, 2019

Hail in Kansas, September 24, 2019

September 24, 2019 · NWS ICT · 1 event in 1 county or zone

An isolated severe thunderstorm produced quarter-sized hail when it hit Barnard which is located far Northeast Lincoln County. The hail must've lasted a few minutes because the spotter reported that it rapidly covered his yard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorm produced quarter-sized hail when it hit Barnard which is located far Northeast Lincoln County. The hail must've lasted a few minutes because the spotter reported that it rapidly covered his yard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 24, 2:52 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 24, 2:52 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
352 PM CDT Tue Sep 24 2019

.SHORT TERM...(This evening through Thursday night) Issued at 338
PM CDT Tue Sep 24 2019

Storms have began firing ahead of the surface cold front in an
environment characterized by effective shear on the order of
30-40kt and moderate instability which should be supportive of
organized, severe convection. Additionally, effective SRH of
around 150 m2/s2 may tend to help in the development of rotating
updrafts/supercell potential. Deep layer shear oriented
perpendicular to the boundary should keep storms more discrete
initially, although a mixed multicell/supercell mode is possible
given the marginal shear, with storm mergers possible with time.
The main threats look to be large hail and damaging wind gusts. Of
note, hail up to 2" in diameter cannot be ruled out should storms
remain more discrete and/or be able to develop sustained,
rotating updrafts. Additionally, some enhanced stretching
potential may exist in the vicinity of the cold front where steep
low-level lapse rates and instability are maximized, with a
tornado not out of the question. By this evening, storms may tend
to weaken as they outrun the cold front and as the better large
scale forcing shifts away from the area. Given all of the above,
we still expect the potential for severe weather, but it remains a
somewhat more conditional threat (ie. if storms can form, they
will likely be severe).

Martin

Scattered elevated showers and storms may linger through the
early morning hours tomorrow as warm moist advection looks slow to
taper off. The NAM and RAP are the most generous with this idea
while the GFS seems to shutdown the moisture transport more
quickly.

Models agree that the surface cold front will stall and stay draped
along portions of south central and southeast KS throughout the day
tomorrow.  This stalled front and any residual outflow boundaries
from overnight convection will provide a focus for renewed
convection tomorrow evening and night.

Along the front, areas of south central and southeast KS will
destabilize with daytime heating and low 70s dewpoints progged again.
A weakening CAP is progged mainly over southeast KS in the afternoon
(albeit there remain some model discrepancies of which areas hold a
strong cap vs become weakly capped). Any convective initiation in
this unstable environment including MLCAPE values of 2,000 to
3,000 J/kg (RAP is the most generous) and modest mid level lapse
rates of 6.5 C/km combined with marginal shear of 25-30kts would
support a few strong to severe storms capable of one inch hail
and wind gusts of 60 mph.

Widely scattered elevated storms may develop later in the evening
and overnight tomorrow mainly across areas of south central and
southeast KS. 310 K isentropic upglide, subtle shortwaves embedded
in the mid level flow, and increasing frontal convergence will
combine with 2000J/kg or greater of MUCAPE and about 20-30kts of
1-6km bulk shear to support strong to marginally severe storms
overnight. While there remains some discrepancies in the degree of
moisture transport, a couple models show decent moisture
transport running into the front which would increases the chance
of convection (GFS is again quick to shut off moisture). Have
kept modest pops in the forecast. This front will lift north on
Thursday before our next decent cold front arrives on Friday.

Butler

.LONG TERM...(Friday through Tuesday)
Issued at 338 PM CDT Tue Sep 24 2019

Mid level flow switches to SW'ly on Friday as a mid level
shortwave moves over the region pushing a cold front through the
Central Plains. At this time, severe storms look likely along and
ahead of the cold front Friday afternoon and early evening. The
front then stalls over the area for the weekend before lifting
north of the area on Sunday which will bring continued chances of
showers and storms.

We lock in southwesterly flow toward the end of the forecast period
as an upper ridge builds over the Ohio and Tennessee Valleys. This
pattern will leave portions of Kansas unsettled with multiple
chances of showers and storms to start out next week. Expect above
normal temperatures Sunday and Monday with highs in the mid to upper
80s.

Butler

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 136 PM CDT Tue Sep 24 2019

Primary aviation concerns: TSRA, low CIGs

A cold front will push slowly southeast across the area over the
next 24 hours, with an increased risk of TSRA. Initially, TSRA
look to be focused over central/south-central Kansas, but may
eventually spread/develop east into southeast Kansas late tonight
or WED AM. There remains some uncertainty regarding the evolution
of TSRA later tonight/WED, so I opted to keep out any TSRA mention
for KICT/KCNU for now. Ahead of the front, gusty winds are
expected this afternoon for a brief time, especially
central/south-central KS. The winds will begin to shift around to
the W/NW late tonight/WED as the front moves through. On WED, the
front may stall, with TSRA lingering into the day across southern
Kansas. SE Kansas will continue to see lower CIGs into this
afternoon, with lower CIGs likely returning to the rest of
southern Kansas later tonight/WED as the front moves through.
Across central KS, confidence is low that lower CIGs will occur
and I have trended towards no CIG for now there. Of note, any TSRA
that forms over central KS today could produce gusty/erratic wind
gusts, large hail, and possibly a tornado. With time, the threat
of severe TSRA should decrease, but reduced VIS and gusty winds
will remain possible.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  83  62  80 /  40  20  40  20
Hutchinson      65  81  59  79 /  40  10  30  20
Newton          66  81  60  78 /  40  10  40  20
ElDorado        68  82  62  78 /  30  20  50  30
Winfield-KWLD   69  85  63  81 /  30  20  50  20
Russell         61  81  56  79 /  20   0  20  10
Great Bend      61  80  57  79 /  40   0  20  10
Salina          63  80  57  79 /  40  10  20  20
McPherson       64  80  57  77 /  50  10  30  20
Coffeyville     69  85  65  81 /  30  30  60  30
Chanute         68  83  62  79 /  40  30  50  30
Iola            68  82  62  79 /  40  30  50  30
Parsons-KPPF    69  85  64  80 /  40  30  60  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB/RM
LONG TERM...KMB
AVIATION...RM
Hazardous weather outlook, Sep 24, 3:16 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
416 PM CDT Tue Sep 24 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
416 PM CDT Tue Sep 24 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop over portions central
and south central Kansas this afternoon. A few storms are expected
to become severe and capable of producing hail up to 2 inches in
diameter, damaging winds up to 70mph, and a tornado or two. Heavy
rainfall will also be possible which could cause minor flooding.

Some strong storms may continue into tomorrow morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered strong to severe storms will be possible again tomorrow
evening through the overnight hours. One inch hail and wind gusts
to 60 mph will be possible with the strongest storms.

Scattered storm chances will affect the region Thursday through
Tuesday. A few strong to severe storms will be possible through
this period, with Friday having the best chances to see more
numerous severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across portions of central and
south central Kansas this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Sep 24, 3:10 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
410 PM CDT Tue Sep 24 2019

KSZ047-242200-
Barton KS-
410 PM CDT Tue Sep 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Barton County in central Kansas...

* Until 500 PM CDT.

* At 407 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Ash Valley...moving northeast
  at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Pawnee Rock, Albert, Olmitz and Great Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3855 9903 3865 9889 3826 9863 3826 9903
TIME...MOT...LOC 2109Z 238DEG 31KT 3829 9921

Martin
Special weather statement, Sep 24, 4:24 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
524 PM CDT Tue Sep 24 2019

KSZ033-242300-
Lincoln KS-
524 PM CDT Tue Sep 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Lincoln County in central Kansas...

* Until 600 PM CDT.

* At 520 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hunter, or 13 miles northwest
  of Lincoln...moving east at 25 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Barnard and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3922 9793 3906 9793 3905 9844 3922 9844
TIME...MOT...LOC 2224Z 260DEG 20KT 3916 9836

BUTLER

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
September 24, 5:32 PM CST to 5:35 PM CST
Where
Lincoln County, 0.87 mi NE of Barnard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.190, -98.040

The spotter reported a copious amount of 1-inch hail that rapidly covered his yard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853945.